Anxiety Home > Xanax Withdrawal
Since Xanax can cause physical and psychological dependence, withdrawal symptoms may occur if the drug is stopped too quickly. Some possible symptoms of withdrawal from Xanax include heart palpitations, memory loss, depression, and seizures. To avoid severe symptoms, your healthcare provider will most likely wean you off the medication slowly to allow time for your body to adjust.
Xanax® (alprazolam) is a prescription medication approved to treat panic disorder and anxiety. As with all benzodiazepine medications, stopping Xanax too quickly can lead to withdrawal symptoms. Because this drug can cause physical and psychological dependence, you should not stop taking it suddenly or without your healthcare provider's approval.
Xanax withdrawal symptoms can include but are not limited to:
- Nausea, vomiting, or diarrhea
- A rapid heartbeat (tachycardia)
- Heart palpitations
- Memory loss
- Personality changes
- Sensitivity to sound or light
- Panic attacks
- Restlessness or irritability
Seizures are often the most dangerous possible withdrawal symptom. These are most likely to occur if Xanax is stopped "cold turkey," but they are also possible if the drug is not stopped slowly enough. Even forgetting a single dose of Xanax can lead to withdrawal symptoms. As your body gets used to the medication, you may even begin to experience withdrawal symptoms between your usual Xanax doses.